The Dawn Chorus

Fresh Australian Feminism

Jagged Little Pill

Posted by Clem Bastow on June 25, 2008

Currently being off the Pill (Yasmin) and watching my cycle do backflips has had me thinking about whether or not I can be bothered going back on; my ovaries occasionally have “polycystic appearance”, which means I get mid-cycle pain that is calmed down by the Pill. But as most women who’ve taken the Pill will have found, it has its pros and cons. So, in the spirit of psychotically pumping this first day full of content as we can, here’s a piece I wrote about Pill side-effects – specifically, its effect on women’s libidos – for Issue #9 of jmag:

It would be fair to say that one of the main reasons women take the oral contraceptive pill is so that their sex life can be freed of the stress of worrying about falling pregnant (though it would be remiss of me not to say that ‘it takes two to tango’ and the pill is best combined with condoms, etc, etc).

So you can imagine many women’s dismay when they find that the very pill they’re taking to make their sex life easier is actually decreasing their libido. Didn’t realise this was the case? You’re not the only one. “Women are rarely told that a side effect of these may be loss of libido,” says Professor Susan Davis from Monash University’s Women’s Health Program. The problem lies in the pill’s ability to reduce testosterone production – which, while not so attractive when coursing through meat-headed rugby players, is actually instrumental in fuelling female libido.

“The combined oral contraceptive pill [OCP],” she explains, “has an oestrogen and progestin component. Some very commonly prescribed OCPs – Yasmin, Dianne, Brenda, Juliette – contain in them a progestin that is an anti-androgen. This means that they block the action of testosterone. They were developed for women with acne and excess body hair, but are widely prescribed [even when those problems are not present].”

Before you run screaming from the pill, it’s important to note that only some women will experience these side effects – but to those who do, as well as their partners, this sudden and quite dramatic loss of sexual interest can be very distressing, particularly if you are with a partner you find sexually attractive! “I had no idea what was going on,” says Clare, 24, who had gone back on the pill after a number of years of being single, and had been with her boyfriend for six months. “I kept thinking, ‘we’re still in the “honeymoon” stage, how come I don’t want to have sex?” It was equally mystifying for Matt, who worried that he was doing something ‘wrong’ in the bedroom that was turning his girlfriend off.

Part of the problem lies in GPs’ failure to advise women that lowered or completely lost libido is a possible side-effect alongside the more commonly accepted headaches and weight-gain. “They don’t really think about women caring about their sexual wellbeing,” says Professor Davis, “[it’s] not on their radar.” And as for the pharmaceutical companies who fail to mention possibly lowered sex-drive in the various pills’ literature, Professor Davis is equally adamant. “I think ALL the OCPs that have anti-androgen progesterone should have an explanation that the anti-androgen effect will not only be reduction in acne and possible excess body hair growth, but may also impact on libido.”

It is, however, important to remember that the pill still has plenty of pros, as Davis is quick to add. “With respect to the other OCPs: all OCPs work by “switching off” the ovaries so that the ovaries stop making as much estrogen/progesterone and testosterone. Estrogen and progestin is ‘replaced’ but no testosterone is not and some women experience loss of sexual interest as a result – but not all women! Some women have improved sexual interest as they alleviated of period pain, PMS, fear of pregnancy, heavy bleeding and so on.”

So what should you do if you or your partner has lost that spark and you suspect the pill (and not overpowering B.O, no concept of foreplay and/or excessive use of Barry White’s greatest hits) might be the culprit? Davis’ solution is simple: “I suggest they stop it for a few weeks – it takes at least 12 weeks for all the effects of the OCP on body hormones to reverse and then another few weeks to see if the woman improves – and meanwhile to use another contraceptive method!”

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: